Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi! I've been on Accutane for about a month and a half now and I just found this discussion board and it looks really helpful and supportive. I've been having a hard time finding people to be supportive of this medication. My boyfriend tells me all the time that it is dangerous and other people have warned me about it as well. They think I'll ruin my liver. I just want to be able to talk about this medication and the side effects without seeming like I'm obsessing (I think my friends might be getting annoyed!).

Basically, here's my story in a nutshell: I am 19 and a sophomore in college. I've always had acne, but my senior year of high school I was put on Retin-A and it worked like a charm. Then, this year, it stopped working out of nowhere and my acne came back with a vengeance. I would get multiple cysts at a time. One time I think I had about 10 big ones, and when I say big I mean BIG. I was in so much pain and I really didn't want to go anywhere. I never wanted my picture taken, and I just generally felt really bad about myself. I ended up going to my school clinic (not a good idea) and I got mad at the nurse because she suggested accutane. She was talking about how bad my skin was to the other nurses outside (very loudly) and I just thought she didn't know what she was talking about. So I blew her off and waited and I'm really sorry I did because my acne stayed the same. I voluntarily quit using the Retin-A and it cleared up a bit, but I still had it pretty bad. So over my winter break I saw a derm and he told me I needed Accutane, and this time I listened. I am currently on 40 mg twice a day. My dermatologist was concerned on my first visit after starting because I'm still getting a couple of cysts so I'm thinking that I might need to eventually up my dosage. Right now my forehead and chin are completely clear--yay!--but my cheeks right around my nose are still bad. I just have a few questions:

- What kind of supplements do you guys suggest? (Right now I'm having a hard time keeping weight on w/ my loss of appetite.)

- I live at the beach and it's going to be hard to avoid sun exposure in the upcoming months. Anyone know of any good sunscreen products?

- I need a good concealer bad!!! Any suggestions on any good makeup?

- Hair...I usually have oily hair but this medication is making it a lot drier. Is it still safe to wash my hair every day? Any good products you suggest?

Thank you guys so much! I really appreciate any help I can get. This whole process is so much more intense than anyone who's not on the medication can understand.

Share this post


Link to post
Share on other sites

Hi and Welcome! I'll do my best to answer some of your questions:

1) I don't take any supplements, but I know a lot of people take Fish Oil because it is fatty and will absorb the medication well.

2) I'm on the beach as well, and I asked my derm about sun exposure the other day. He said that it is fine to go on the beach, but I'll need a higher SPF because your skin is more sun sensitive while on Tane. I don't have a brand of sunscreen to suggest, but just make sure it has a high SPF. I almost always wear makeup (won't leave the house without it) so that has SPF in it. That might be a suggestion.

3) I use Maybelline Fresh Face concealer and it works well enough. Just test some out - some different foundations and concealers can make you look cakey and unnatural.

4) I think it's fine to wash your hair everyday if need be. Again, I don't have a specific brand to recommend but I would deep condition your hair...it helps with the dryness!

Good luck!

Share this post


Link to post
Share on other sites

Oh, my gosh. Can I just tell you that you sound EXACTLY like my story?!?! It's uncanny. I was even a sophomore in college and got my prescription over christmas break. How crazy! For me it was proactiv that worked, and then horrible acne came with a vengeance. And it was my dad who (although not as rudely as your nurse) told me that I needed to consider accutane. Whoa!

I didn't take any supplements, but like mel said I did hear that fish oil works. Just don't take anything with vitamin A in it.

I would try to avoid the beach just because I got some sun 4 months after I FINISHED and burned so badly that I couldn't move and peeled for a week. It was awful. It sucked, but I just avoided the beach and the sun the whole time I was on accutane just because the burns are so intense. When I did go out though, I used oil of olay complete for sensitive skin on my face (great stuff), and I use neutrogena sunscreens on my body.

I like MAC concealer with their powder. They're the best, as far as I found. Good coverage and staying power.

As far as the hair goes, I got to the point that I wet my hair every day but only lathered with shampoo once a week, and I was fine. No one was the wiser.

Good luck!! Let me know if you have any other questions cause you are definitely me a year ago!!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×